Kentucky, 2007

Damaging Winds in Kentucky, May 15, 2007

May 15, 2007 · NWS LMK · 2 events in 2 counties and zones

A slow moving cold front brought a line of thunderstorms to central Kentucky. A few went above severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A slow moving cold front brought a line of thunderstorms to central Kentucky. A few went above severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 15, 5:00 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 15, 5:00 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
700 PM EDT TUE MAY 15 2007

AVIATION (00Z TAFS)...

ISOLATED THUNDERSTORMS WILL BE EXITING THE SSF AREA AROUND 00Z.
WIDESPREAD THUNDERSTORMS WILL MOVE TOWARDS SDF BY AROUND
04Z...LEXINGTON AROUND 07Z...AND BWG AROUND 04Z. THESE STORMS WILL
BE ASSOCIATED WITH A COLD FRONT. SOME STORMS MAY BE STRONG WITH
BRIEF IFR CEILINGS AND VISIBILITIES AND GUSTY WINDS.

FRONTAL PASSAGE WILL LIKELY BE ACCOMPANIED BY SHOWERS AND MVFR
CEILINGS AND A WIND SHIFT TO THE NORTHWEST. FRONT IS EXPECTED TO
MOVE ACROSS SDF AROUND 06Z...LEX AROUND 09Z...AND BWG AROUND 08Z.
CEILINGS WILL REMAIN MVFR FOR SEVERAL HOURS AFTER FRONTAL PASSAGE.
EXPECT SKIES TO PARTIALLY CLEAR AFTER 14Z TOMORROW. JSD

&&

.SHORT TERM (TONIGHT AND WEDNESDAY)...

ALL OF THE ACTION IN THE SHORT TERM WILL COME TONIGHT. A COLD FRONT
STRETCHING FROM NEAR CHICAGO TO SOUTHWEST MISSOURI EARLY THIS
AFTERNOON WILL ADVANCE SOUTHEAST INTO CENTRAL KENTUCKY AFTER
MIDNIGHT AND INTO SOUTHEAST KENTUCKY BY 12Z.  A LINE OF
THUNDERSTORMS AHEAD OF THE FRONT SHOULD ARRIVE OVER SOUTH CENTRAL
INDIANA LATE THIS EVENING THEN TRACK SOUTHEAST ACROSS THE AREA
OVERNIGHT. WITH THE STRONG SOUTHWEST FLOW AHEAD OF THE FRONT DEW
POINTS RISE INTO THE MID 60S ALONG THE FRONT. LAPSE RATES BECOME
UNSTABLE WITH LI/S AT MID AFTERNOON -4 TO -6 ALONG THE FRONT. EXPECT
THAT SOME THUNDERSTORMS COULD BECOME SEVERE WITH STRONG WINDS BEING
THE PRIMARY CONCERN. THE STRONGEST STORMS WILL BE NEAR AND NORTH OF
THE OHIO RIVER WITH STORMS WEAKENING AS THE LINE MOVES INTO CENTRAL
KENTUCKY.

LOW CLOUDS AND RAIN WILL CONTINUE BEHIND THE FRONT FOR SEVERAL HOURS
WITH CLOUDS LIFTING AND DECREASING DURING THE AFTERNOON HOURS ON
WEDNESDAY. MUCH COLDER AIR WILL POUR INTO THE REGION BEHIND THE
FRONT WITH HIGH TEMPERATURES ON WEDNESDAY NEARLY 20 DEGREES COOLER
THAN TODAY.

SCHOLZ

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

UPPER TROF STILL SCHEDULED TO PASS FROM NORTHWEST TO SOUTHEAST
THROUGH THE REGION THURSDAY AFTERNOON. MODELS HAVE STRENGTHENED THIS
SYSTEM ALOFT WITH LOWER HEIGHTS AND A BIT COOLER 500HPA
TEMPERATURES. MODELS HAVE ALSO STRENGTHENED THIS SYSTEM AT THE
SURFACE AND ARE SHOWING A VERY WEAK SURFACE TROF ASSOCIATED WITH
IT...WHICH WILL ALSO PASS THROUGH SOUTHERN INDIANA AND CENTRAL
KENTUCKY ON THURSDAY. MOISTURE DEPTH AND LIFT HAVE INCREASED
SLIGHTLY TOO. THE MAIN POOL OF MOISTURE STILL APPEARS TO SLIDE FROM
OHIO INTO EASTERN KENTUCKY WITH LMK/S BLUEGRASS COUNTIES ON THE
SOUTHWEST EDGE. MID-LEVEL LAPSE RATES SHOULD REACH 7C DEG/KM WITH
SURFACE BASED LIFTED INDEX TO -1 DURING THE HEAT OF THE DAY (USING
THAT TERM LOOSELY...WITH HIGHS EXPECTED IN THE MIDDLE 60S IN THE
BLUEGRASS ON THURSDAY). SO...BOTTOM LINE IS A CHANCE OF
THUNDERSHOWERS IS NECESSARY FOR THE BLUEGRASS COUNTIES...WITH JUST
AN ISOLATED SHOWER OR THUNDERSTORM OVER THE REST OF CENTRAL KENTUCKY
AND MOST OF SOUTHERN INDIANA. THE BEST CHANCES WILL BE IN THE EARLY
AFTERNOON AFTER THE SUN HAS HAD A CHANCE TO STIR THINGS UP AND AS
THAT TROF IS PASSING THROUGH. THOUGH A SPRINKLE WILL BE POSSIBLE
BEFORE DAWN IN SOUTHERN INDIANA AND A LINGERING SHOWER POSSIBLE
THURSDAY EVENING FROM WINCHESTER TO ALBANY...THE BULK OF THE
ACTIVITY SHOULD BE DURING THE DAY.

THAT SHOULD BE ABOUT IT FOR WET WEATHER IN THE LONG TERM. A STRONG
DRY SURFACE HIGH WILL BUILD SOUTHWARD INTO THE OHIO AND TENNESSEE
VALLEYS FRIDAY AND SATURDAY. A WEAK COLD FRONT WILL MAKE A RUN AT US
FROM THE NORTH SUNDAY AND MONDAY BUT WILL WASH OUT BEFORE GETTING
THIS FAR SOUTH. THEN ON TUESDAY WE WILL SIT BETWEEN HIGH PRESSURE TO
OUR EAST AND A STORM SYSTEM OVER THE PLAINS. UPSTAIRS...RIDGING WILL
WEAKLY DEVELOP OVERHEAD FROM FRIDAY INTO THE WEEKEND...AND THEN
INCREASE MORE DRAMATICALLY EARLY NEXT WEEK. AS A RESULT AFTERNOON
HIGHS WILL REBOUND BACK INTO THE 80S MONDAY AND ESPECIALLY TUESDAY.

13

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 15, 1:30 PM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT TUE MAY 15 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-160830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
330 PM EDT (230 PM CDT) TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NUMEROUS THUNDERSTORMS WILL PRECEDE AND ACCOMPANY A COLD FRONT AS IT
CROSSES THE REGION TONIGHT. THESE STORMS WILL MOVE INTO SOUTH
CENTRAL INDIANA BETWEEN 7PM AND 9PM...THEN CROSS CENTRAL KENTUCKY
DURING THE NIGHT. THE STRONGEST STORMS WILL AFFECT SOUTH CENTRAL
INDIANA AND PARTS OF NORTH CENTRAL KENTUCKY NEAR THE OHIO RIVER
BEFORE MIDNIGHT AND THEN WEAKEN AS THEY MOVE SOUTHEAST INTO EAST
CENTRAL AND SOUTH CENTRAL PARTS OF KENTUCKY OVERNIGHT.

THE PRIMARY SEVERE THREAT SHOULD BE DAMAGING WIND GUSTS. ALL STORMS
WILL PRODUCE LIGHTNING AND A PERIOD OF HEAVY RAIN. A FEW STORMS
COULD PRODUCE SMALL HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AS A WEAK
DISTURBANCE MOVES THROUGH. THE BEST CHANCES WILL BE IN THE BLUE
GRASS REGION AROUND LEXINGTON. THE STRONGEST STORMS MAY BE CAPABLE
OF SOME BRIEF VERY SMALL HAIL...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

13

In the hours before

Special weather statement, May 15, 5:23 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
723 PM EDT TUE MAY 15 2007

INZ076-083-084-089-KYZ023-026-160030-
CRAWFORD-DUBOIS-HANCOCK-OHIO-ORANGE-PERRY-
623 PM CDT TUE MAY 15 2007

AT 621 PM CDT THUNDERSTORMS WERE MOVING INTO JASPER INDIANA SOUTH TO
GRANDVIEW AND HARTFORD. THE STORMS WERE MOVING NORTHEAST AT 35 MPH.

FREQUENT LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR ...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 45 MPH...ARE EXPECTED.

THE THUNDERSTORMS WILL BE...
  NEAR CANNELTON BY 640 PM CDT.
  NEAR ENGLISH BY 810 PM EDT.

JA
Special weather statement, May 15, 6:13 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
813 PM EDT TUE MAY 15 2007

KYZ026-160045-
OHIO-
713 PM CDT TUE MAY 15 2007

...STRONG THUNDERSTORM MOVING THROUGH OHIO COUNTY...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF HARTFORD...OR 22 MILES
SOUTHEAST OF OWENSBORO...AND MOVING EAST AT 45 MPH.

FREQUENT LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH... ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 107 AND 94.

JA

The radar

The Louisville radar (KLVX), 78 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
May 15, 6:25 PM CST
Where
Ohio County, Fordsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.630, -86.720

Trees and power lines were downed county wide.

Thunderstorm Wind, Jefferson

When
May 15, 8:45 PM EST
Where
Jefferson County, Fern Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.150, -85.580

Four large trees were downed in the Seatonville Road area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36997, 36998.